Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at May 18, 2009, 6:45 PM MST for Pima County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2009, 6:45 PM MST (01:45 UTC)
- Expired
- May 18, 2009, 7:00 PM MST
- In force
- 15 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6352 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 190145 SVRTWC AZC019-190200- /O.NEW.KTWC.SV.W.0001.090519T0145Z-090519T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 645 PM MST MON MAY 18 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 700 PM MST * AT 644 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF TUCSON... AND MOVING SOUTHWEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH TUCSON AND TUCSON INTERNATIONAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3224 11109 3225 11084 3210 11081 3204 11098 TIME...MOT...LOC 0146Z 045DEG 13KT 3215 11091 $$ CS
2 follow-up statements
000 WWUS55 KTWC 190152 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 652 PM MST MON MAY 18 2009 AZC019-190200- /O.CON.KTWC.SV.W.0001.000000T0000Z-090519T0200Z/ PIMA AZ- 652 PM MST MON MAY 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 650 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TUCSON INTERNATIONAL AIRPORT...OR 7 MILES SOUTH OF TUCSON...MOVING SOUTHWEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE A DUST STORM OVER THE SOUTH SIDE OF THE TUCSON METRO AREA. WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3224 11109 3225 11084 3210 11081 3204 11098 TIME...MOT...LOC 0150Z 045DEG 13KT 3214 11092 $$ CS
000 WWUS55 KTWC 190205 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 705 PM MST MON MAY 18 2009 AZC019-190212- /O.EXP.KTWC.SV.W.0001.000000T0000Z-090519T0200Z/ PIMA AZ- 705 PM MST MON MAY 18 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS EXPIRED... WINDS OF 45 TO 50 MPH WILL STILL BE POSSIBLE AND BLOWING DUST REDUCING VISIBILITIES TO AROUND ONE MILE...HOWEVER DAMAGING WINDS ARE NO LONGER EXPECTED. LAT...LON 3224 11109 3225 11084 3210 11081 3204 11098 TIME...MOT...LOC 0152Z 045DEG 13KT 3213 11093 $$ CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:45 PM MST, 5 hours earlier.
Area forecast discussion, May 18, 1:45 PM MST, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST MON MAY 18 2009 .SYNOPSIS...A TROUGH OF LOW PRESSURE OFF THE BAJA COAST WILL APPROACH SOUTHEAST ARIZONA BY MIDWEEK. MAINLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY AND TUESDAY...FOLLOWED BY A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY INTO THURSDAY AS THE TROUGH MOVES ACROSS THE AREA. DRIER CONDITIONS ARE EXPECTED BY NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL TODAY...WITH COOLER CONDITIONS ON TAP WEDNESDAY. && .DISCUSSION...A BIT OF A COMPLICATED FORECAST TODAY WITH AN UPPER LOW SPINNING OFF THE NORTHERN BAJA COAST. MEANWHILE...THE UPPER HIGH IS SITUATED OVER THE FOUR CORNERS REGION WITH A DEFORMATION ZONE EXTENDING FROM EXTREME SE ARIZONA INTO CHIHUAHUA MEXICO AND WEST TEXAS. THE 12Z KTWC SOUNDING SHOWS A PWAT OF 0.62 INCHES WHICH IS 0.16 INCHES LESS THAN YESTERDAY MORNING. THE UNMODIFIED SOUNDING SHOWS A LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 900 J/KG. MODIFYING THE SOUNDING FOR EXPECTED CONDITIONS THIS AFTERNOON YIELDS SIMILAR RESULTS. WATER VAPOR IMAGERY SHOWS AN IMPULSE IN THE GENERAL VICINITY OF THE SRN GULF OF CALIFORNIA THAT IS MOVING NORTHWARD. NAM12 IS PICKING UP ON THIS FEATURE AND HAS IT LIFTING NORTHWARD ACROSS EASTERN PORTIONS OF ARIZONA THIS AFTERNOON AND EVENING. THEREFORE WE COULD SEE SOME ENHANCEMENT TO ACTIVITY DUE TO THIS FEATURE. RADAR MOSAIC SHOWS SHOWERS AND THUNDERSTORMS CURRENTLY ALONG THE MOGOLLON RIM AND INTO WEST CENTRAL NEW MEXICO WITH ANOTHER BATCH OF ACTIVITY OVER NORTHEAST SONORA MEXICO WITH THE STORMS MOVING TO THE NORTHWEST OR NORTH NORTHWEST. STILL SOME UNCERTAINTY WITH REGARD TO WHETHER THE STORMS IN MEXICO WILL SURVIVE ONCE THEY MOVE NORTHWARD INTO ARIZONA. AIRMASS IS RATHER DRY TODAY WITH DEWPOINTS RANGING FROM 17 DEGS AT TUCSON TO 35 DEGS AT DOUGLAS. CURRENT DEWPOINT VALUES RANGE FROM 6 TO 22 DEGS COOLER/DRIER THAN THIS TIME YESTERDAY. MY FORECAST FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING CALLS FOR MAINLY SLIGHT CHANCE POPS FOR MOST OF THE FORECAST AREA WITH LOW END CHANCE POPS OVER THE HIGHER TERRAIN. MAIN AREAS OF CONCERN WILL LIKELY BE AREAS WEST OF TUCSON. HOWEVER...WILL BASE MY EVENING FORECAST LARGELY ON THE RADAR TRENDS RIGHT BEFORE THE TIME OF ISSUANCE. MODELS STILL ADVERTISING THE UPPER HIGH OVER THE FOUR CORNERS TO MOVE EAST TOMORROW WITH THE PACIFIC LOW/TROUGH MAKING ITS WAY TOWARD THE DESERT SOUTHWEST DURING THE MIDDLE TO LATTER PART OF THE WEEK. I DID MAKE SOME SLIGHT ADJUSTMENTS TO THE POP FORECAST FOR THE WEDNESDAY THROUGH FRIDAY TIME FRAME...MAINLY TO INCREASE POPS FOR THURSDAY THROUGH FRIDAY SINCE MODELS NOW SHOW THE SYSTEM SLOWING AND MOISTURE LINGERING ALONG THE NEW MEXICO BORDER THROUGH AT LEAST SUNDAY. FOR THE WEEKEND I JUST KEPT ISOLATED POPS MAINLY OVER THE MOUNTAINS. HIGH TEMPS WILL BE AROUND 3 TO 5 DEGS ABOVE NORMAL FOR TUESDAY... THEN 3 TO 5 DEGS BELOW NORMAL FOR WEDNESDAY AND THURSDAY. NEAR NORMAL HIGHS ARE EXPECTED FOR FRIDAY BEFORE A WARMUP OVER THE WEEKEND AND EARLY NEXT WEEK WHEN HIGHS WILL BE 2 TO 4 DEGS ABOVE NORMAL. LOWS WILL BE 8 TO 12 DEGS ABOVE NORMAL FOR TUESDAY AND WEDNESDAY MORNINGS...THEN 2 TO 4 DEGS ABOVE NORMAL FOR THURSDAY THROUGH MONDAY. && .FIRE WEATHER...EASTERLY FLOW AROUND A STRONG RIDGE OF HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL CONTINUE TO IMPORT MOISTURE INTO SOUTHEAST ARIZONA. THIS INFLUX IN MOISTURE WILL LEAD TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TUESDAY. A WEAK UPPER LOW OFF THE BAJA PENINSULA WILL MOVE ACROSS THE REGION DURING THE MIDDLE OF THE WEEK...RESULTING IN AN UPSWING IN THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY. ANY OF THE THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING STRONG...ERRATIC AND GUSTY WINDS. DRIER AIR IS THEN EXPECTED TO MOVE BACK INTO THE REGION FROM THE WEST/NORTHWEST NEXT WEEKEND AS HIGH PRESSURE ALOFT BECOMES CENTERED TO THE WEST OVER THE EASTERN PACIFIC. && .AVIATION...EXPECT ISOLATED-SCATTERED SHRA/TSRA AFTER 18Z TODAY AND CONTINUING INTO THE EVENING HOURS TONIGHT BEFORE DISSIPATING. CLOUD DECKS WILL GENERALLY BE BETWEEN 9-11K FT AGL...ALTHOUGH BASES MAY LOWER BRIEFLY TO AROUND 5K FT AGL VICINITY TSRA. SURFACE WINDS WILL GENERALLY BE ELY/SELY AT 10-15 KTS TODAY WITH OCCASIONAL GUSTS TO AROUND 25 KTS. HOWEVER...SURFACE WINDS WILL BE VARIABLE IN DIRECTION VICINITY TSRA WITH GUSTS OF BETWEEN 35-45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, May 18, 5:24 AM MST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 524 AM MST MON MAY 18 2009 AZZ019-029>035-181400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 524 AM MST MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ISOLATED THUNDERSTORMS CAN BE EXPECTED TODAY ACROSS SOUTHEAST ARIZONA BUT THE RISK OF SEVERE DOWN BURST WINDS WAS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ENOUGH MOISTURE WILL REMAIN IN PLACE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. EACH DAY COULD BRING A THREAT OF STRONG AND GUSTY WINDS WITH THUNDERSTORMS. AT THIS TIME... WEDNESDAY LOOKED TO BE THE DAY FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.